Blogs, podcasts, and other social media platforms in medical education, known collectively as Free Open Access Meducation (FOAM), are becoming increasingly popular and integrated into daily learning habits. Through various push technologies, these resources come to you in the form of RSS feeds, podcast tools, and other apps. Do you have a mental checklist to help you determine whether the content is trustworthy and accurate? How do you process the information from FOAM sites?
What if a resident-physician attempted a technique she read on a blog or listened to on a podcast, but the procedure didn’t go as planned and the patient was harmed? Is Free Open Access Meducation (FOAM) to blame for medical errors? What about the blog site? If the site has a disclaimer (like most medical databases), is it enough to limit liability?
These are challenging questions, but ones that deserve discussion, especially in light of the recent post on St. Emlyn’s blog about a theoretical scenario just like this.
Intentional overdose patients are notorious for giving inaccurate histories. “I took 14 tablets of this and 8 capsules of that. No, wait. It was 3 tablets of this and a handful of capsules of that… This happened about 2 hours ago. Actually, I think it was last night.” Round and round the merry-go-round we go.
- How should we risk-assess whether acetaminophen is involved?
- If the patient provides no history of acetaminophen ingestion, do we need to order a level?
Serum lidocaine levels correlate well with observed clinical effects. As the concentration increases, lightheadedness, tremors, hallucinations, seizures, and cardiac arrest can occur. Levels > 5 mcg/mL are associated with serious toxicity. With so many concentrations (1%, 2%, 4%) and routes of administration available, the total dose of lidocaine is always a concern.
- We know that calcium chloride (CaCl2) provides 3 times more elemental calcium than an equivalent amount of calcium gluconate.
- So, CaCl2 1 gm = calcium gluconate 3 gm.
- Does CaCl2 have better bioavailability than calcium gluconate?
- Does calcium gluconate have a slower onset of action because it needs hepatic metabolism to release the calcium?
Acute uncomplicated cystitis is becoming more difficult to treat in the setting of increasing antimicrobial resistance. In the 2010 IDSA Guideline, as summarized in a PV Card on Cystitis and Pyelonephritis in Women, nitrofurantoin is now listed as the first-line choice, surpassing ciprofloxacin and sulfamethoxazole/trimethoprim from the previous iteration.
A 56 y/o man presents to the ED via ambulance. He was sent from clinic for ‘new onset afib.’ His pulse ranges between 130 and 175 bpm, while his blood pressure is holding steady at 106/58 mm Hg. He has a past medical history significant for hypertension and hypercholesterolemia. His only medications are hydrochlorothiazide and atorvastatin. The decision is made to administer an IV medication to ‘rate control’ the patient with a goal heart rate < 100 bpm.
Calcium channel blockers, such as diltiazem and verapamil, can both cause hypotension. In the case above, the patient has borderline hypotension.
The Clinical Question
What is the evidence behind giving IV calcium as a pre-treatment to prevent hypotension from calcium channel blockers?